Introduction to Symplectic Field Theory

  • Y. Eliashberg
  • A. Glvental
  • H. Hofer
Part of the Modern Birkhäuser Classics book series (MBC)


We sketch in this article a new theory, which we call Symplectic Field Theory or SFT, which provides an approach to Gromov-Witten invariants of symplectic manifolds and their Lagrangian submanifolds in the spirit of topological field theory, and at the same time serves as a rich source of new invariants of contact manifolds and their Legendrian submanifolds. Moreover, we hope that the applications of SFT go far beyond this framework.1


Contact Homology Symplectic Field Theory SYMPLECTIC COBORDISMS 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AH]
    C. Abbas, H. Hofer, Holomorphic curves and global questions in contact geometry, to appear in Birkhäuser.Google Scholar
  2. [Ar1]
    V.I. Arnold, Sur une propriété topologique des applications globalement canoniques de la méchanique classique, C. R. Acad. Paris 261 (1965), 3719–3722.Google Scholar
  3. [Ar2]
    V.I. Arnold, On a characteristic class entering in quantization conditions, Funct. Anal. and Applic. 1 (1967), 1–14.CrossRefGoogle Scholar
  4. [Ar3]
    V.I. Arnold, First steps in symplectic topology, Russian Math. Surveys 41 (1986), 1–21.CrossRefGoogle Scholar
  5. [B]
    D. Benneqtjin, Entrelacements et équations de Pfaff, Astérisque (1983), 106–107.Google Scholar
  6. [BiC]
    P. Biran, K. Cieliebak, Symplectic topology on subcritical manifolds, preprint, 2000.Google Scholar
  7. [Br]
    E. Brieskorn, Beispiele zur differentialtopologie von singularitäten, Invent. Math. 2 (1966), 1–14.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [C]
    Yu. Chekanov, Differential algebra of a Legendrian link, preprint, 1997.Google Scholar
  9. [CoZ]
    C. Conley, E. Zehnder, The Birkhoff-Lewis fixed point theorem and a conjecture of V.I. Arnold, Invent. Math. 73 (1983), 33–49.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [D1]
    S.K. Donaldson, Polynomial invariants for smooth four-manifolds, Topology 29 (1990), 257–315.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [D2]
    S.K. Donaldson, Symplectic submanifolds and almost-complex geometry, J. Diff. Geom. 44 (1996), 666–705.zbMATHMathSciNetGoogle Scholar
  12. [E1]
    Y. Eliashberg, Topological characterization of Stein manifolds of complex dimension > 2, Int. J. of Math. 1 (1991), 29–46.CrossRefMathSciNetGoogle Scholar
  13. [E2]
    Y. Eliashberg, Invariants in contact topology, Proc. of ICM-98, Berlin, Doc. Math. (1998), 327–338.Google Scholar
  14. [EG]
    Y. Eliashberg, M. Gromov, Convex symplectic manifolds, Proc. of Symp. in Pure Math. 52:2 (1991), 135–162.MathSciNetGoogle Scholar
  15. [EH]
    Y. Eliashberg, H. Hofer, A Hamiltonian characterization of the three-ball, Differential Integral Equations 7 (1994), 1303–1324.zbMATHMathSciNetGoogle Scholar
  16. [EHS2]
    Y. Eliashberg, H. Hofer, S. Salamon, Lagrangian intersections in contact geometry, Geom. and Funct. Anal. 5 (1995), 244–269.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [EtS]
    J. Etnyre, J. Sabloff, Coherent orientations and invariants of Legendrian knots, preprint, 2000.Google Scholar
  18. [F]
    A. Floer, The unregularised gradient flow of the symplectic action, Comm. Pure Appl. Math. 41 (1988), 775–813.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [FH]
    A. Floer, H. Hofer, Coherent orientations for periodic orbit problems in symplectic geometry, Math. Z. 212 (1993), 13–38.CrossRefzbMATHMathSciNetGoogle Scholar
  20. [FuO1]
    K. Fukaya, K. Ono, Arnold conjecture and Gromov-Witten invariants, preprint, 1996.Google Scholar
  21. [FuO2]
    K. Fukaya, K. Ono, Arnold conjecture and Gromov-Witten invariant for general symplectic manifolds, in “The Arnoldfest” (Toronto, ON, 1997), Fields Inst. Commun., 24, Amer. Math. Soc., Providence, RI (1999), 173–190.Google Scholar
  22. [FuOOO]
    K. Fukaya, K. Ono, Y.-G. Oh, H. Ohta, Lagrangian intersection Floer theory. Anomaly and obstruction, preprint, 2000.Google Scholar
  23. [FulP]
    W. Fulton, R. Pandharipande, Notes on stable maps and quantum cohomology, Proc. of Symp. in Pure Math. 62:2 (1995), 45–96MathSciNetGoogle Scholar
  24. [G]
    A. Gathmann, Absolute and relative Gromov-Witten invariants of very ample hypersurfaces, preprint, 1999.Google Scholar
  25. [Ge]
    E. Getzler, Topological recursion relations in genus 2, in “Integrable Systems and Algebraic Geometry” (Kobe/ Kyoto, 1997), World Science Publishing (1998), 73–106.Google Scholar
  26. [Gi]
    E. Giroux, Une structure de contact, même tendue est plus ou moins tordue, Ann. Scient. Ec. Norm. Sup. 27 (1994), 697–705.zbMATHMathSciNetGoogle Scholar
  27. [Giv1]
    A. Givental, Nonlinear generalization of the Maslov index, Adv. Soviet Math. 1 (1990), 71–103.MathSciNetGoogle Scholar
  28. [Giv2]
    A. Givental, A symplectic fixed point theorem for toric manifolds, in “The Floer Memorial Volume”, Progr. Math., 133, Birkhäuser, Basel (1995), 445–481.MathSciNetGoogle Scholar
  29. [Giv3]
    A. Givental, Homological geometry and mirror symmetry, Proc. Int. Congress of Math., Zürich-1994, Birkhäuser, 1 (1995), 472–480.Google Scholar
  30. [Giv4]
    A. Givental, Homological geometry I: Projective hypersurfaces, Selecta Math. 1:2 (1995), 325–345.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [Giv5]
    A. Givental, Equivariant Gromov-Witten invariants, Intern. Math. Res. Notices 13 (1996), 613–663.CrossRefMathSciNetGoogle Scholar
  32. [GivK]
    A. Givental, B. Kim, Quantum cohomology of flag manifolds and Toda lattices, Commun. Math. Phys. 168:3 (1995), 609–641.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [GrP]
    T. Graber, R. Pandharipande, Localization of virtual classes, Invent. Math. 135 (1999), 487–518.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [Gra]
    J.W. Gray, Some global properties of contact structures, Annals of Math. 69 (1959), 421–450.CrossRefGoogle Scholar
  35. [Gro1]
    M. Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307–347.CrossRefzbMATHMathSciNetGoogle Scholar
  36. [Gro2]
    M. Gromov, Partial Differential Relations, Springer-Verlag, 1986.Google Scholar
  37. [H]
    H. Hofer, Pseudo-holomorphic curves and Weinstein conjecture in dimension three, Invent. Math. 114 (1993), 515–563.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [HWZ1]
    H. Hofer, K. Wysocki, E. Zehnder, Properties of pseudo-holomorphic curves in symplectisations. I. Asymptotics, Ann. Inst. H. Poincaré, Anal. Non Lineaire 13 (1996), 337–379.zbMATHMathSciNetGoogle Scholar
  39. [HWZ2]
    H. Hofer, K. Wysocki, E. Zehnder, The dynamics on a strictly convex energy surface in R 4, Annals of Math. 148 (1998), 197–289.CrossRefzbMATHMathSciNetGoogle Scholar
  40. [HWZ3]
    H. Hofer, K. Wysocki, E. Zehnder, Finite energy foliations of tight three-spheres and Hamiltonian dynamics, preprint, 1999.Google Scholar
  41. [I]
    E.-N. Ionel, Topological recursive relations in H 2g(M g, n), preprint, 1999.Google Scholar
  42. [IP1]
    E.-N. Ionel, T.H. Parker, Gromov-Witten invariants of symplectic sums, Math. Res. Lett. 5 (1998), 563–576.zbMATHMathSciNetGoogle Scholar
  43. [IP2]
    E.-N. Ionel, T.H. Parker, Relative Gromov-Witten invariants, preprint, 1999.Google Scholar
  44. [K]
    J. Kollar, Rational curves on algebraic varieties, Springer-Verlag, 1996.Google Scholar
  45. [Kol]
    M. Kontsevich, Enumeration of rational curves via torus action, in “The Moduli Space of Curves” (R. Dijgraaf, C. Faber and G. van der Geer, eds.), Birkhauser (1995), 335–368.Google Scholar
  46. [Ko2]
    M. Kontsevich, Deformation quantization of Poisson manifolds, I, preprint, 1997.Google Scholar
  47. [KoM]
    M. Kontsevich, Yu. Manin, Gromov-Witten classes, quantum cohomology, and enumerative geometry, Commun.Math.Phys. 164 (1994), 525–562.CrossRefzbMATHMathSciNetGoogle Scholar
  48. [LT]
    J. Li, G. Tian, Virtual moduli cycles and Gromov-Witten invariants of general symplectic manifolds, in “Topics in Symplectic 4-Manifolds” (Irvine, CA, 1996), First Int. Press Lect. Ser., I, Internat. Press, Cambridge, MA (1998), 47–83.Google Scholar
  49. [LiT]
    G. Liu, G. Tian, Floer homology and Arnold conjecture, J. Diff. Geom. 49 (1998), 1–74.zbMATHMathSciNetGoogle Scholar
  50. [Lu]
    R. Lutz, Structures de contact sur les fibrés principaux en cercles de dimension 3, Ann. Inst. Fourier, XXVII, 3 (1977), 1–15.MathSciNetGoogle Scholar
  51. [M]
    J. Martinet, Formes de contact sur les variétés de dimension 3, Lecture Notes in Math. 209 (1971), 142–163.CrossRefMathSciNetGoogle Scholar
  52. [Mc]
    D. McDuff, The virtual moduli cycle, in “Northern California Symplectic Geometry Seminar”, Amer. Math. Soc. Transl. Ser. 2, 196, Amer. Math. Soc., Providence, RI (1999), 73–102.MathSciNetGoogle Scholar
  53. [Mo]
    S. Morita, A topological classification of complex structures on S 1 × σ2n−1, Topology 14 (1975), 13–22.CrossRefzbMATHMathSciNetGoogle Scholar
  54. [MyM]
    Y. Myayoka, S. Mori, A numerical criterion for uniruleness, Annals of Math 124 (1986), 65–69.CrossRefGoogle Scholar
  55. [N]
    L. Ng, On invariants of Legendrian knots, preprint, 2000.Google Scholar
  56. [RS]
    J. Robbin, D. Salamon, The Maslov index for paths, Topology 32 (1993), 827–844.CrossRefzbMATHMathSciNetGoogle Scholar
  57. [Ru1]
    Y. Ruan, Topological sigma model and Donaldson-type invariants in Gromov theory, Duke Math. J. 83 (1996), 461–500.CrossRefzbMATHMathSciNetGoogle Scholar
  58. [Ru2]
    Y. Ruan, Virtual neighborhoods and pseudo-holomorphic curves, Proceedings of 6th Gökova Geometry-Topology Conference, Turkish J. Math. 23 (1999), 161–231.zbMATHMathSciNetGoogle Scholar
  59. [RuL]
    Y. Ruan, A.-M. Li, Symplectic surgery and Gromov-Witten invariants of Calabi-Yau 3-folds I, preprint, 1999.Google Scholar
  60. [RuT]
    Y. Ruan, G. Tian, A mathematical theory of quantum cohomology, J. Diff. Geom. 42 (1995), 259–367.zbMATHMathSciNetGoogle Scholar
  61. [S]
    D. Salamon, Lectures on Floer homology, in “Symplectic Geometry and Topology”, IAS/Park City Mathematics Series, vol. 7, AMS/IAS (1999), 144–229.MathSciNetGoogle Scholar
  62. [Si]
    B. Slebert, Gromov-Witten invariants of general symplectic manifolds, preprint, 1997.Google Scholar
  63. [U]
    I. Ustilovsky, Infinitely many contact structures on S 4m+1, Int. Math. Res. Notices 14 (1999), 781–791.CrossRefMathSciNetGoogle Scholar
  64. [V]
    R. Vakil, The enumerative geometry of rational and elliptic curves in projective space, preprint, 1997.Google Scholar
  65. [Vi]
    C. Vlterbo, in preparation.Google Scholar
  66. [W]
    A. Weinstein, On the hypotheses of Rabinowitz’s periodic orbits theorems, J. Diff. Eq. 33 (1979), 353–358.CrossRefzbMATHGoogle Scholar
  67. [Wi1]
    E. Witten, Supersymmetry and Morse theory, J. Diff. Geom. 17 (1982), 661–692.zbMATHMathSciNetGoogle Scholar
  68. [Wi2]
    E. Witten, Two-dimensional gravity and intersection theory on moduli space, Surveys in Diff. Geom. 1 (1991), 243–310.MathSciNetGoogle Scholar
  69. [Y]
    M.-L. Yau, Contact homology of subcritical Stein manifolds, thesis, Stanford University, 1999.Google Scholar

Copyright information

© Birkhäuser Verlag, Basel 2000

Authors and Affiliations

  • Y. Eliashberg
    • 1
  • A. Glvental
    • 2
    • 3
  • H. Hofer
    • 4
  1. 1.Department of MathematicsStanford UniversityStanfordUSA
  2. 2.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  3. 3.Department of MathematicsCALTECHPasadenaUSA
  4. 4.Courant Institute of Mathematical SciencesNew York UniversityNew YorkUSA

Personalised recommendations